[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.204.247.205. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 19, 1982

Acute Suicidal Depression Associated With Use of Timolol

Author Affiliations

5th General Hospital Bad Cannstatt, West Germany

JAMA. 1982;247(11):1567. doi:10.1001/jama.1982.03320360019022
Abstract

To the Editor.—  Timolol maleate (Timoptic), a topical β-blocking agent for lowering intraocular pressure, has gained widespread acceptance as a safe and effective drug. Since its introduction, various side effects have been reported, albeit at an acceptable incidence.1 Most of the systemic side effects described are common to all β-blockers and are presumably the result of absorption into the circulation. Uncommon but recognized side effects of this group include depression, paranoia, and psychosis.2 Although mild CNS effects have been reported with timolol, including anxiety, disorientation, fatigue, and anorexia, major reactions have not been noted. A case of acute suicidal depression thought to be directly related to the use of timolol at normal dosage is described.

Report of a Case.—  A 65-year-old woman entered the E. S. Harkness Eye Institute, New York, with a hyphemia of 30% and an intraocular tension of 42. The patient suffered from adult-onset diabetes

×